Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 26, NWS Lincoln, IL

April 19, 1996Clay County, Richland County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 19, 1996, 8:43 PM CDT for Clay County, Richland County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 1996, 8:43 PM CDT (01:43 UTC)
Expired
Apr 19, 1996, 9:30 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Clay County, IL, Richland County, IL

What was reported inside it

TimeReportWhereRemark
Apr 19, 8:58 PM CDTThunderstorm WindCountywide, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
2.4
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 200148
TORSPI
ILC025-159-200230-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
843 PM CDT FRI APR 19 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  930 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST ILLINOIS
 
   ...CLAY COUNTY...RICHLAND COUNTY
 
AT 842 PM...NWS DOPPLER RADAR INDICATED A POSSIBLE TORNADO LOCATED NEAR
FLORA. THIS STORM WAS MOVING EAST NORTHEAST AT 40 MPH.
 
THE STORM WILL MOVE INTO FLORA AND CLAY CITY BY 900 PM...PLUS INTO THE
OLNEY AREA BY 915 PM.
 
TAKE COVER IMMEDIATELY IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR SAFER SHELTER.
ACT NOW TO SAVE YOUR LIFE!
$$
GOETSCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 19, 2:12 PM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, Apr 19, 2:12 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT FRI APR 19 1996

18Z SFC ANALYSIS SHOWS DEEPENING AREA OF LOW PRESS NOW CNTRD OVR SERN
NE.  50 DEWPTS WERE NOW AS FAR NORTH AS C IL WITH 60S AS CLOSE AS STL
AND LWV.

EXPECT TRW TO DEVELOP ACROSS ERN MO AND MOV INTO WRN IL LATE THIS
AFTERNOON.  TEMPS ARE IN THE LOW TO MID 70S AND COULD RISE A LITTLE
MORE. CAPS ARE ERODING ACCORDING TO ADAP WITH A CAP OF 2 DEGREES OR
LESS ACROXSS SRN AND ERN PTNS OF CWA.

CURRENT FORECAST LOOKS GOOD JUST A FEW MINOR ADJUSTMENTS NEEDED.

PIA  52/69  30
SPI  55/70  50
DEC  55/69  50
CMI  54/69  50

BYRD

In the hours before

Special weather statement, Apr 19, 8:33 PM CDT, 10 minutes before
ILZ027>031-036>038-040>043-047>053-061-200230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
830 PM CDT FRI APR 19 1996

...TORNADO WATCH NUMBER 187 CANCELLED FOR A PORTION OF CENTRAL
ILLINOIS...

TORNADO WATCH NUMBER 187 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN CENTRAL ILLINOIS...

KNOX...STARK...PEORIA...MARSHALL...TAZEWELL...SCHUYLER...FULTON...
MASON...CASS...MENARD...SANGAMON...MORGAN...SCOTT...CHRISTIAN...
MACON...XLOGAN...MC LEAN...MOULTRIE...AND SHELBY.

THUNDERSTORMS HAVE MOVED EAST OUT OF THESE COUNTIES.

PALMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:03 PM CDTTornado WarningILXMcLean42 min
Apr 19, 7:17 PM CDTTornado WarningILXStark28 min
Apr 19, 7:20 PM CDTTornado WarningILXMacon40 min
Apr 19, 7:30 PM CDTTornado WarningILXMcLean45 min
Apr 19, 7:42 PM CDTTornado WarningILXPiatt33 min
Apr 19, 7:48 PM CDTTornado WarningILXClay57 min
Apr 19, 7:55 PM CDTTornado WarningILXChampaign50 min
Apr 19, 8:36 PM CDTTornado WarningILXVermilion54 min
Apr 19, 8:42 PM CDTTornado WarningILXChampaign33 min
Apr 19, 9:24 PM CDTTornado WarningILXLawrence51 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.